Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

December 5, 2017Paulding County, Georgia

NWS Atlanta, GA issued this special weather statement at Dec 5, 2017, 3:10 PM EST for Paulding County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 5, 2017, 3:10 PM EST (20:10 UTC)
Expired
Dec 5, 2017, 3:45 PM EST
In force
35 min
Issued by
NWS Atlanta, GA
Wind
50

County Paulding County, GA

The radar

The Atlanta radar (KFFC), 81 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

364 
WWUS82 KFFC 052010
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
310 PM EST TUE DEC 5 2017
 
GAZ030>032-052045-
Polk GA-Cobb GA-Paulding GA-
310 PM EST TUE DEC 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POLK...WESTERN COBB AND
PAULDING COUNTIES UNTIL 345 PM EST...

At 309 PM EST...a strong thunderstorm was over Rockmart, or 11 miles
northwest of Dallas...moving east at 35 mph.

  HAZARD...40 to 50 mph wind and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of this storm include
Marietta, Dallas, Kennesaw, Acworth, Powder Springs, Austell,
Rockmart, Hiram, Aragon, Braswell, Yorkville, Burnt Hickory Ridge,
Lost Mountain Park, Kennesaw State University, Van Wert, Cross Roads,
Due West and New Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3410 8507 3410 8505 3408 8505 3408 8472
      3407 8457 3381 8463 3394 8511
TIME...MOT...LOC 2009Z 281DEG 30KT 3402 8501 

WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Dec 5, 2:58 PM EST, 12 minutes earlier.

Area forecast discussion, Dec 5, 2:58 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
258 PM EST Tue Dec 5 2017

.SHORT TERM /Tonight through Wednesday Night/...
Cold front and associated band of shallow convection is a bit slow
advancing across north Georgia this afternoon. We are finally seeing
some deeper convection along the leading edge in west-central
Alabama where the better instability has developed. I do not believe
we will such destabilization across our forecast area, but there is
sufficient potential to retain the slight chance of thunder across
our area into the evening. Front stalls across southern Georgia
tomorrow but models show weak short wave train in the mid/upper flow
generates a weak surface wave that travels along the front spreading
moisture and precipitation chances back north by tomorrow afternoon
into the overnight. Still some variance between the medium models
concerning how aggressive this will be. With the possibility (albeit
low)of some lingering light precipitation tomorrow night across the
far north will need to be watched for the potential of some snow
mixing in. Right now it appears as if POPs are shrinking quickly as
the temperatures sink into the range where this would be an issue.
Would not expect any significant accumulations, however the higher
elevations of the north Georgia mountains may see a little.

20

.LONG TERM /Thursday through Tuesday/...
Continuing with a slight chance or chance of light snow or a
light rain/snow mix for portions of n and central GA Thursday
night into Saturday. At this time, No significant snow
accumulations are expected.

Otherwise, only tweaks to the long term based on the latest
guidance.

BDL

PREVIOUS DISCUSSION...
Extended forecast continues to be somewhat challenging as enhanced
swath of moisture remains draped across the region, and chilly air
filters in to the state from the northwest. Additionally,
amplified trough will remain positioned over the eastern U.S.,
with several upper level waves embedded within the flow aloft.
The model run-to-run consistency in addition to the individual
model solutions continues to vary on the timing, moisture and
intensity of these waves and the impact to north and central
Georgia. For now, have continued slight chance pops for early
Friday morning, Friday night/Saturday morning, and Saturday
night/Sunday morning, and have indicated light snow or 'rain or
snow' in the wx grids. QPF continues to be rather limited, and
have not included any accumulations at this time. The model 850 mb
temperatures continue to be -6 to -8C Saturday and closer to -12C
Sunday morning. These temperatures, combined with sub-freezing
overnight temperatures, will support all snow for any precip that
does develop.

31

&&

.AVIATION...
18Z Update...

Generally a mix of VFR/MVFR conditions currently across the forecast
area will continue through the forecast period. Local to scattered
areas of IFR or lower conditions are possible, mainly associated
with a line of showers that will sink southeast across the forecast
area through the period. Southwest winds 7-12kt w/ gusts 17-22kt are
expected through the afternoon into the evening, becoming west and
then northwest overnight.

//ATL Confidence...18Z Update...

Medium on all elements.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          47  52  40  50 /  90  20  40  20
Atlanta         43  48  38  49 /  90  20  40  20
Blairsville     35  45  29  45 /  90  10  20  10
Cartersville    39  47  35  49 /  90  10  20  10
Columbus        47  52  40  48 /  90  40  60  40
Gainesville     44  50  37  49 /  90  20  30  20
Macon           50  53  40  49 /  80  50  60  50
Rome            37  47  34  48 /  70  10  20  10
Peachtree City  40  49  37  49 /  80  30  40  20
Vidalia         59  61  45  49 /  70  70  60  70

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...20
LONG TERM....BDL
AVIATION...20
Hazardous weather outlook, Dec 5, 10:00 AM EST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1000 AM EST Tue Dec 5 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061100-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1000 AM EST Tue Dec 5 2017

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This afternoon and Tonight...

Isolated thunderstorms will be possible into tonight as a
cold front moves across the area. The main hazards will be
occasional lightning and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Much colder air is expected to impact the forecast area Wednesday
through Monday. There is a slight chance of light snow Thursday,
Friday and Saturday, generally during the evening and overnight
periods, and across far north Georgia. No accumulations are
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Special weather statement, Dec 5, 11:28 AM EST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1128 AM EST TUE DEC 5 2017

GAZ001>003-011-051715-
Chattooga GA-Catoosa GA-Walker GA-Dade GA-
1128 AM EST TUE DEC 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHATTOOGA...
CATOOSA...WALKER AND DADE COUNTIES UNTIL 1215 PM EST...

At 1128 AM EST...a line of strong thunderstorms was along a line
extending from Haletown (guild) to Flat Rock to near Dutton...and
moving east at 30 mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Lafayette, Ringgold, Trenton, Fort Oglethorpe, Rossville,
Chickamauga, Lookout Mountain, Menlo, Center Post, Blue Spring,
Fairview, Linwood, Cloudland, Chattanooga  Valley, Cloudland Canyon
State Park, Hooker, Cooper Heights, Rock Spring, Rising Fawn and
Noble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3499 8504 3437 8548 3498 8560
TIME...MOT...LOC 1628Z 278DEG 24KT 3502 8556 3479 8571 3460 8587

WIND...50MPH
Special weather statement, Dec 5, 12:15 PM EST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1215 PM EST TUE DEC 5 2017

GAZ001>005-011-012-019-051800-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Gordon GA-Dade GA-
Murray GA-Floyd GA-
1215 PM EST TUE DEC 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...WHITFIELD...
CATOOSA...WALKER...NORTHWESTERN GORDON...SOUTHERN DADE...NORTHWESTERN
MURRAY AND FLOYD COUNTIES UNTIL 100 PM EST...

At 1214 PM EST...a line of strong thunderstorms was along a line
extending from Indian Springs to near Sulpher Springs to near Pine
Ridge...and moving east at 20 mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Rome, Dalton, Lafayette, Summerville, Chatsworth, Ringgold, Fort
Oglethorpe, Chickamauga, Trion, Varnell, Eton, Tunnel Hill, Cohutta,
Resaca, Lyerly, Menlo, Center Post, Crandall, Subligna and
Beaverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3498 8464 3447 8504 3417 8544 3470 8554
      3499 8523
TIME...MOT...LOC 1714Z 287DEG 19KT 3497 8518 3466 8551 3443 8583

WIND...50MPH
Special weather statement, Dec 5, 3:09 PM EST, 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
309 PM EST TUE DEC 5 2017

GAZ030>032-052045-
Polk GA-Cobb GA-Paulding GA-
309 PM EST TUE DEC 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR POLK...WESTERN COBB AND PAULDING
COUNTIES UNTIL 345 PM EST...

At 308 PM EST...a strong thunderstorm was over Rockmart, or 11 miles
northwest of Dallas...moving east at 35 mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Marietta, Dallas, Cedartown, Kennesaw, Acworth, Powder Springs,
Austell, Rockmart, Hiram, Aragon, Braswell, Lithia Springs,
Yorkville, Burnt Hickory Ridge, Esom Hill, Lost Mountain Park, Cross
Roads, Due West, New Hope and Fish Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3408 8526 3410 8526 3410 8516 3408 8515
      3408 8512 3410 8512 3410 8505 3408 8505
      3408 8474 3406 8448 3380 8464 3380 8465
      3392 8505 3391 8505 3390 8538 3408 8542
TIME...MOT...LOC 2008Z 275DEG 32KT 3402 8500

WIND...50MPH
Special weather statement, Dec 5, 3:10 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
310 PM EST TUE DEC 5 2017

GAZ030>032-052045-
Polk GA-Cobb GA-Paulding GA-
310 PM EST TUE DEC 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POLK...WESTERN COBB AND
PAULDING COUNTIES UNTIL 345 PM EST...

At 309 PM EST...a strong thunderstorm was over Rockmart, or 11 miles
northwest of Dallas...moving east at 35 mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Marietta, Dallas, Kennesaw, Acworth, Powder Springs, Austell,
Rockmart, Hiram, Aragon, Braswell, Yorkville, Burnt Hickory Ridge,
Lost Mountain Park, Kennesaw State University, Van Wert, Cross Roads,
Due West and New Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3410 8507 3410 8505 3408 8505 3408 8472
      3407 8457 3381 8463 3394 8511
TIME...MOT...LOC 2009Z 281DEG 30KT 3402 8501

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 11:28 AM ESTSpecial Weather StatementFFCCatoosa, Dade, Walker47 min
Dec 5, 12:15 PM ESTSpecial Weather StatementFFCCatoosa, Chattooga, Walker, Whitfield45 min
Dec 5, 3:09 PM ESTSpecial Weather StatementFFCCobb, Paulding, Polk36 min
Dec 5, 4:22 PM ESTSpecial Weather StatementFFCForsyth, Hall23 min
Dec 5, 5:03 PM ESTSpecial Weather StatementFFCCoweta27 min
Dec 5, 5:58 PM ESTSpecial Weather StatementFFCTroup32 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.